Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 35, NWS Mobile, AL

February 12, 2008Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 12, 2008, 4:48 PM CST for Clarke County, Wilcox County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2008, 4:48 PM CST (22:48 UTC)
Expired
Feb 12, 2008, 5:45 PM CST
In force
57 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 12, 12:34 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 122248
SVRMOB
ALC025-131-122345-
/O.NEW.KMOB.SV.W.0035.080212T2248Z-080212T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
448 PM CST TUE FEB 12 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF CAMDEN...
  NORTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 545 PM CST

* AT 441 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SHAWNEE TO 8 MILES SOUTH OF RURAL...OR ALONG A LINE EXTENDING
  FROM 20 MILES SOUTH OF LINDEN TO GROVE HILL...AND MOVING EAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUNNY SOUTH BY 455 PM CST...
  PINE HILL BY 500 PM CST...
  KIMBROUGH...ANNE MARIE AND LOWER PEACH TREE BY 505 PM CST...
  YELLOW BLUFF AND SHEPPARD BY 510 PM CST...
  COY AND COAL BLUFF BY 515 PM CST...
  CANTON BEND BY 525 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3206 8715 3206 8707 3186 8701 3181 8777
      3201 8779 3203 8764 3214 8764 3216 8761
      3216 8755 3220 8749 3222 8731
TIME...MOT...LOC 2248Z 267DEG 31KT 3201 8772 3175 8772

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 12, 3:35 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 12, 3:35 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CST TUE FEB 12 2008

.SYNOPSIS...FOR THE CURRENT FORECAST...BIGGEST ITEM TO DEAL WITH IS
ONGOING PRECIP OVER MISS AS I TYPE. THIS WEATHER WAS STARTED EARLIER
BY A SHORTWAVE SYSTEM STARTING TO CROSS THE MID MISS RIVER
VALLEY...PUSHING A SURFACE FRONT OVER THE MID MISS RIVER VALLEY TO THE
MISS DELTA REGION. A SQUALL LINE SPAWNED BY THIS LINE IS STARTING
ACROSS THE MOBILE CWA AND THE MISS/AL STATE LINE TO THE NORTH OF THE
FA. THIS LINE HAS BEEN OUTFLOW DRIVEN SINCE IT FIRED UP SEVERAL HOURS
AGO...WITH GOOD WINDS ABOVE THE SURFACE AND DECENT CAPES HELPING. THE
FAST MOVEMENT OF THE LINE HAS LEFT A BROAD SHIELD OF RAIN OVER
MISS...BEHIND THE LINE.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE SQUALL LINE WILL
BE MOVING OVER THE FA...APPROACHING THE FL PANHANDLE...AS THE
EVENING PERIOD STARTS...WITH THE FRONT POISED TO START ACROSS THE
FA. GUIDANCE IS CONSISTENT IN THE FRONT BISECTING THE FA AT 06S...AND
EAST OF THE FA BY 12Z. WITH THE QUICK SPEED(35KTS) OF THE
LINE...THIS SHOULD STABILIZE THINGS ENOUGH AFTER IT PASSAGE SUCH THAT
AM NOT EXPECTING ANYTHING SEVERE WITH THE FROPA....AND MOST OF THE
SEVERE WEATHER OVER BY 9PM/03Z.

AFTER THIS SPATE OF WEATHER MOVES EAST OF THE AREA...DRIER...COOLER
AIR WILL MOVE IN AS A SHORTWAVE SYSTEM MOVES SOUTHEAST OVER THE
NORTHWESTERN QUARTER OF THE CONUS. NO REAL DEVIATION FROM
YESTERDAYS TIMING...WITH THIS SHORTWAVE SYSTEM MOVING TO OVER THE
NM/MEX BORDER BY FRIDAY MORN...ORGANIZING INTO A CLOSED LOW AS IT
GOES. A VORT LOBE IS STILL SWINGING SOUTHEAST OVER THE GREAT LAKES
REGION AROUND A CLOSED LOW NEAR HUDSON BAY. COOLER...DRIER AIR WILL
MOVE OVER THE FA WEDNESDAY INTO EARLY THURSDAY...BEFORE THESE
SHORTWAVES MOVE A SURFACE HIGH PRESSURE EAST OF THE AREA....AND
ONSHORE FLOW KICKS IN BY THURSDAY NIGHT. GUIDANCE IS IN PRETTY GOOD
AGREEMENT WITH TEMPS WEDNESDAY NIGHT AND THURSDAY...THOUGH START TO
DIFFER THURSDAY NIGHT DUE TO DIFFERING STRENGTHS OF THE ONSHORE FLOW
(NAM/MET GUIDANCE BEING STRONGER AND WARMER). MAV/MEX HAS BEEN SHOWING
GOOD CONTINUITY RUN TO RUN...SO HAVENT DEVIATED AT THIS TIME.

.LONG TERM (FRIDAY ON)...THE WEEKEND IS WHERE THINGS GET INTERESTING
AGAIN. THE DESERT SOUTHWEST SYSTEM MEANDERS AROUND AS THE ENERGY OVER
THE NORTHEASTERN CONUS PULLS AWAY...PUSHING A SURFACE FRONT SOUTH OF
THE I-10 CORRIDOR FRIDAY NIGHT AS APPOSED TO SOUTH OF THE I-20
CORRIDOR BEING ADVERTISED YESTERDAY. THIS LOW MEANDERS EASTWARD
BEFORE GETTING AN EASTWARD KICK FROM A SYSTEM DIVING SOUTHWARD OVER
THE PLAINS. PROBLEM IS...THE MEDIUM RANGE GUIDANCE IS ADVERTISING
DIFFERING RATES OF EASTWARD PROGRESSION. GFS IS THE QUICKEST...ECMWF
IS THE SLOWEST...WITH THE GFS ENSEMBLE IN THE MIDDLE. LOOKING AT LAST
NIGHTS ENSEMBLE MOS SHOWS QUITE A BIT OF SPREAD IN THE RANGE OF
SOLUTIONS...10 TO 20 DEGREES IN SOME CASES IN THE FRIDAY INTO MONDAY
NIGHT TIME FRAME. HAVE LEFT PREVIOUS FORECAST AS IS AS IT APPEARS TO
BE A GOOD COMPROMISE.

&&

.MARINE...HIGH PRESSURE WILL WEAKEN THIS AFTERNOON IN RESPONSE TO
A COLD FRONT APPROACHING FROM THE NORTHWEST. SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT DEVELOPING MOSTLY LATE
THIS AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG. A STRONG NORTHERLY
WIND FLOW WILL DEVELOP IN THE WAKE OF THE COLD FRONT LATE TONIGHT AND
CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON...THEN GRADUALLY SUBSIDE
LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. A LIGHT NORTHERLY
WIND FLOW WILL PERSIST THROUGH THURSDAY MORNING BECOMING SOUTHEAST IN
THE AFTERNOON. EASTERLY WINDS AND SEAS WILL BUILD LATE IN THE WEEK IN
RESPONSE TO A DEVELOPING AREA OF LOW PRESSURE AND TRAILING COLD FRONT
APPROACHING FROM THE WEST.

&&

.FIRE WEATHER...A FRONT WILL CROSS THE AREA TONIGHT...WITH DRIER AND
COOLER AIR MOVING OVER THE AREA WEDNESDAY INTO EARLY THURSDAY. AS
HIGH PRESSURE MOVES OVER...THEN EAST OF THE AREA THURSDAY...
SOUTHERLY FLOW WILL SET BY THE END OF THE DAY THURSDAY...AND LAST
THROUGH THE WEEKEND BEFORE A FRONT CROSSES THE AREA LATE SUNDAY
INTO EARLY MONDAY. THE FRONT WILL APPROACH THE AREA SATURDAY INTO
SUNDAY BEFORE STALLING JUST SOUTH OF INTERSTATE 20. THIS WILL
CREATE CONDITIONS FOR SCATTERED TO NUMEROUS SHOWERS FOR THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      43  53  30  61  49 /  90  05  05  05  10
PENSACOLA   45  55  33  60  49 /  80  20  05  05  05
DESTIN      49  57  37  57  49 /  80  30  05  05  05
EVERGREEN   44  50  26  63  38 /  90  20  05  05  10
WAYNESBORO  37  51  23  62  43 /  80  00  05  05  10
CAMDEN      40  48  26  62  40 /  90  10  05  05  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM NOON WEDNESDAY TO 6 PM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 3 PM WEDNESDAY
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...WATERS FROM
     DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

16
Hazardous weather outlook, Feb 12, 6:00 AM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST TUE FEB 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST TUE FEB 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT
APPROACHING FROM THE WEST. DUE TO INCREASING VERTICAL SHEAR IN THE
LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH ENHANCE LIFT IN THE
UPPER LEVELS SOME STORMS MAY BECOME STRONG TO SEVERE. MOST OF THE
STRONGER THUNDERSTORMS WILL BE IN THE FORM OF A SQUALL LINE WHICH IS
FORECAST TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EARLY
TONIGHT. AT THIS TIME A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT CONTINUES ACROSS THE FORECAST AREA THROUGH TONIGHT.
DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT.

OVER THE GULF COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...WINDS AND SEAS WILL INCREASE FROM THE SOUTH AS THE COLD
FRONT APPROACHES FROM THE WEST. WINDS AND SEAS WILL THEN BUILD FROM
THE NORTH AS THE COLD FRONT MOVES EAST OF THE MARINE AREA. AS A
RESULT HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE LIKELY LATER
TODAY AND TONIGHT...CONTINUING THROUGH EARLY WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AT THIS TIME FORECAST MODELS DEPICT A DEEPENING AREA OF LOW PRESSURE
AND TRAILING COLD FRONT MOVING ACROSS THE CENTRAL GULF COAST REGION
OVER THE WEEKEND. STAY TUNED FOR FURTHER UPDATES ON THIS DEVELOPING
PATTERN LATER IN THE WEEK.

OVER THE MARINE AREA INCREASING WINDS AND SEAS CAN BE EXPECTED
FRIDAY THROUGH SUNDAY MAKING HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Feb 12, 4:14 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CST TUE FEB 12 2008

ALZ061-063-122245-
LOWER MOBILE-UPPER MOBILE-
414 PM CST TUE FEB 12 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 413 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIG CREEK LAKE DAM...AND MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SNOW AND TANNER WILLIAMS...MOBILE AIRPORT...SEMMES...MAGNOLIA GROVE
GOLF COURSE...LOTT AND COLEMAN DAIRY RO...FOREST HILL...KUSHLA AND
EIGHT MILE THROUGH 445 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST TUESDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:10 PM CSTMarine Weather StatementMOB3 hr
Feb 12, 3:11 PM CSTSevere Thunderstorm WarningMOBChoctaw49 min
Feb 12, 3:25 PM CSTSevere Thunderstorm WarningMOBMobile, Washington65 min
Feb 12, 3:36 PM CSTTornado WarningMOBChoctaw, Washington39 min
Feb 12, 3:55 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia50 min
Feb 12, 3:58 PM CSTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington62 min
Feb 12, 4:20 PM CSTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington55 min
Feb 12, 4:21 PM CSTSpecial Marine WarningMOB54 min
Feb 12, 4:55 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile65 min
Feb 12, 4:56 PM CSTSpecial Marine WarningMOB49 min
Feb 12, 5:13 PM CSTTornado WarningMOBBaldwin32 min
Feb 12, 5:16 PM CSTSpecial Marine WarningMOB29 min
Feb 12, 5:35 PM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia55 min
Feb 12, 5:38 PM CSTSpecial Marine WarningMOB97 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.